Kentucky, 2023

Damaging Winds in Kentucky, July 29, 2023

July 29, 2023 · NWS JKL · 25 events in 10 counties and zones

A cold front approached Kentucky from the northwest overnight, and passed through the state during the afternoon and evening hours. An MCS that had developed along the front the previous day dropped southeastward overnight, with a defined outflow boundary on the WPC surface maps.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
$27,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front approached Kentucky from the northwest overnight, and passed through the state during the afternoon and evening hours. An MCS that had developed along the front the previous day dropped southeastward overnight, with a defined outflow boundary on the WPC surface maps. These initial storms led to four warnings, and one report of wind damage from an NWS employee. The main action occurred later in the day, as eastern Kentucky found itself in a moist and unstable airmass just ahead of the incoming cold front. Most the the Jackson, KY warning forecast area was warned at some point, with the main impact being damaging winds as most of the storms formed into bowing segments with strongest winds along the front edge. Numerous reports of trees down were made across multiple counties through the early and mid-afternoon hours, before the quick-moving system pushed southeast out of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 29, 6:00 AM EST, 55 minutes earlier.

Area forecast discussion, Jul 29, 6:00 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
700 AM EDT Sat Jul 29 2023

.UPDATE...
Issued at 655 AM EDT SAT JUL 29 2023

Raised PoPs through this morning as radar shows isolated showers
and thunderstorms developing to the west and moving into northern
and western parts of the forecast area. No other changes except to
update with latest observations.

&&

.SHORT TERM...(Today through Sunday)
Issued at 405 AM EDT SAT JUL 29 2023

Showers and thunderstorms are expected to develop along a passing
cold front moving in from the northwest today, and there is a chance
that at least one or two of these storms will be severe with
damaging winds and large hail the primary threats given the moderate
instability and sufficient wind shear expected. That much of the
forecast is high confidence. However, the parts of the forecast that
are low confidence are the timing of the cold front and associated
thunderstorm activity, as well as just how high the heat index will
reach this afternoon which may necessitate issuance of another Heat
Advisory for some areas.

As for the heat and humidity, latest forecasts suggest a few
locations may reach the 105 heat index threshold this afternoon to
warrant a Heat Advisory issuance. However, there are caveats to
whether heat indices will reach these levels, including potential
cloud cover and convective activity. Will issue a Special Weather
Statement to mention the heat and humidity today as a hedge, with
the possibility of issuing an advisory with the morning updates
if confidence increases that cloud cover and thunderstorm activity
holds off until later in the afternoon and evening.

As for showers and thunderstorm activity, the main issue is trying
to nail down the timing. Many CAMS as well as the EC operational
model have convective initiation in the mid-afternoon, while the
operational GFS does not bring convective activity into the forecast
area until sunset or later. Some CAMS even suggest leftover
convective activity moving southeast from the current MCS over the
Midwest bringing clouds and a few showers and thunderstorms late
this morning.

The primary threats with today's storms will be damaging wind
gusts and excessive rainfall, with large hail a secondary threat.
The Storm Prediction Center continues to forecast a Marginal Risk
for severe thunderstorms today for the entire forecast area, with
the exception of parts of Pike County which is in a Slight Risk.
WPC has issued a Slight Risk for excessive rainfall for
practically the entire forecast area.

Showers and thunderstorms look to continue into Saturday night and
linger through the overnight hours before gradually tapering off
from north to south through the day Sunday. Temperatures will be
much closer to normal Sunday, perhaps even slightly below normal in
a few locations, with mid- to upper-80s expected. Humidity will also
be trending downward behind the cold frontal passage.

.LONG TERM...(Sunday night through Friday)
Issued at 405 AM EDT SAT JUL 29 2023

The extended period should start off relatively quite, as high
pressure begins to push into the region. A few showers and storms
may linger across portions of the area Sunday evening, as a
shortwave rotates around the southwestern portion of a large trough
that itself will be moving through New England to begin the period.
Once this system moves off to our east, high pressure will be poised
to take over late Monday night. After that, we can expect dry
weather to begin the new work, and could possibly be dry through
most of the day on Wednesday. As it stand, another weather system
will be approaching from the west mid-week, and could allow for a
few pop up showers and storms on Wednesday, but this low confidence
at this time. The better chances for rain should arrive Wednesday
night, as a trough of low pressure ejects from the central Plains
and into the Ohio and Tennessee Valley regions. This system will
drag a slow moving cold through the region. The latest model data is
suggesting that this boundary may even stall out, or nearly stall
out, over our area to end the week and into the weekend. The best
rain chances each of those days will be during the afternoon and
early evening hours, while peak heating is still occurring.

Temperatures will still be warm in the extended, but cooler air
should be able to make its way into our area after the first weather
system exits to the east. The incoming clouds and rain from
Wednesday onward will keep temperatures during the daytime periods
from reaching the extremely highs values we saw during the week. In
fact, temperatures in the extended should be right around normal the
whole time, which will be a welcome change from what we saw over the
past several days. Daily highs should max out mostly in the low to
mid 80s, with nightly lows ranging from the upper 50s to upper 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 700 AM EDT SAT JUL 29 2023

Isolated showers and thunderstorms are developing near and west of KSYM
this morning, with showers and thunderstorms slowly expanding
south and east across the forecast area the remainder of this
morning. Expect a relative lull in activity early this afternoon
before more widespread shower and thunderstorm activity develops
mid-afternoon through this evening, slowly tapering off overnight
into Sunday. Fog is likely Sunday morning where heavy rain occurs
today, which may include all TAF locations. VFR conditions likely
prevail outside of the shower/thunderstorm activity and overnight
fog, where MVFR/IFR/LIFR are possible.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CMC
SHORT TERM...CMC
LONG TERM...AR
AVIATION...CMC
Hazardous weather outlook, Jul 29, 2:49 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 AM EDT Sat Jul 29 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-300800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
349 AM EDT Sat Jul 29 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible at times today through tonight. Some
storms could produce strong to locally damaging wind gusts and heavy
rainfall.

Additionally, the combination of heat and humidity may cause heat-
related illnesses this afternoon, especially if thunderstorm activity
holds off until this evening. Heat index values of 100 to 105 degrees
are forecast for many locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday morning and afternoon.
Thunderstorms are also possible Wednesday through Friday of next
week, mainly in the afternoons and evenings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

In the hours before

Special weather statement, Jul 29, 2:39 AM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Jackson KY
339 AM EDT Sat Jul 29 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
339 AM EDT Sat Jul 29 2023

...Hot and muggy conditions may cause heat-related illnesses this
afternoon...

Heat indices between 100 and 105 degrees this afternoon and early
evening may cause heat-related illnesses to occur, especially if
precautions are not taken. Isolated locations may see heat indices
reach as high as 107 degrees, though forecast confidence is low.

If planning to spend extended time outdoors this afternoon,
please drink plenty of fluids, and consider rescheduling strenuous
activities to the morning or evening. Wear lightweight and loose-
fitting clothing when possible. Schedule frequent rest breaks in
shaded or air conditioned environments. Know the signs and
symptoms of heat exhaustion and heat stroke, and call 911 if you
suspect someone is suffering from heat stroke.

A cold frontal passage tonight or early Sunday will bring cooler
near normal to below normal temperatures for Sunday through the
coming week.

CMC
Special weather statement, Jul 29, 6:27 AM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
727 AM EDT Sat Jul 29 2023

KYZ050-059-060-106-108-291215-
Montgomery KY-Menifee KY-Morgan KY-Powell KY-Wolfe KY-
727 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern Powell,
southeastern Montgomery, southwestern Morgan, Menifee and Wolfe
Counties through 815 AM EDT...

At 727 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fagan, or 7 miles northeast of Stanton, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Frenchburg and Natural Bridge S.P. around 735 AM EDT.
  Mariba, Red River Gorge, Koomer Ridge Campground, Jenson and Pine
  Ridge around 740 AM EDT.
  Wellington, Pomeroyton, Stoll and Denniston around 745 AM EDT.

Other locations in the path of this storm include Campton, Maytown,
Valeria, Gosneyville, Ezel, Calaboose, Artville, Stillwater, Korea,
Ebon, Murphyfork, Toliver, Hazel Green, Pekin, Trent, Omer, Landsaw,
Baptist, Henry, Rexville, Demund, Nickell, Daysboro, Mize, Grassy
Creek, Lower Gilmore, New Cummer, Gilmore, Payton, Lizzielane, Cannel
City, Sellars, Stacy Fork, Panama, Adele, Helechawa, Greear, Malone,
Lewis, Caney, Holliday, Well Station, Burg, Wheel Rim, Belknap,
Gordon Ford, Burkhart and Cottle.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 22
and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3800 8375 3792 8318 3778 8324 3777 8327
      3775 8325 3768 8329 3768 8334 3770 8339
      3769 8342 3783 8387 3801 8382
TIME...MOT...LOC 1127Z 285DEG 35KT 3791 8375

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMC
Special weather statement, Jul 29, 6:44 AM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
744 AM EDT Sat Jul 29 2023

KYZ058-069-111-112-114-291230-
Jackson KY-Lee KY-Breathitt KY-Estill KY-Owsley KY-
744 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northern Owsley,
southeastern Estill, north central Jackson, southwestern Breathitt
and Lee Counties through 830 AM EDT...

At 744 AM EDT, Doppler radar was tracking a strong thunderstorm over
Alumbaugh, or near Irvine, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Crystal, Old Orchard and Arvel around 750 AM EDT.
  Willow Shoals, Yellow Rock, Pinnacle, Old Landing, Whynot,
  Banford, Greeley and Earnestville around 755 AM EDT.
  Belle Point, Heidelberg, Caryton, Mount Olive, Cressmont, Ida May,
  Delvinta and Wild Dog around 800 AM EDT.

Other locations in the path of this storm include Beattyville,
Fincastle, Proctor, Corgleton, White Ash, Maloney, Pebworth, Levi,
Booneville, Enoch, Grass, Lower Buffalo, St. Helens, Stay, Airedale,
Primrose, Turin, Scoville, Lone, Tallega, Athol, Canyon Falls,
Monica, Lerose, Fillmore, Chestnut Gap, Vada, Eversole, Jetts Creek,
Oakdale, Cowcreek, Widecreek, Guerrant, Copebranch, Turkey, Chenowee,
Yeadon, Houston, War Creek, Lawson and Arnett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3756 8403 3772 8397 3763 8350 3762 8349
      3763 8349 3760 8336 3737 8346 3737 8347
TIME...MOT...LOC 1144Z 289DEG 31KT 3762 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMC

The radar

The Jackson,KY radar (KJKL), 26 km away, was scanning. The volume nearest the first event began at 11:53 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wolfe

When
July 29, 6:55 AM EST
Where
Wolfe County, 1.44 mi W of Hazel Green
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
NWS Employee
Coordinates
37.800, -83.446

An off-duty NWS employee reported 2 large trees down on Stamper Branch Road near mile marker 3 in the community of Hazel Green.

Thunderstorm Wind, Estill

When
July 29, 1:19 PM EST
Where
Estill County, 0.72 mi SSE of Pitts
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
37.711, -83.874

A picture was shared on social media of a large limb broken off a tree in the 3100 block of Tipton Ridge Road, east of Irvine and Ravenna.

Thunderstorm Wind, Estill

When
July 29, 1:24 PM EST
Where
Estill County, 0.54 mi S of Millers Creek
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.672, -83.900

A tree was blown down onto Millers Creek Road near the railroad crossing, just ESE of Ravenna.

Thunderstorm Wind, Rockcastle

When
July 29, 1:51 PM EST
Where
Rockcastle County, 1.32 mi W of Roundstone
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
37.433, -84.344

The county dispatch reported two trees blown down on Renfro Creek Road. One tree was large and laid across the entire highway near the intersection with Hurricane School Road. The other, smaller tree was reported about 1.5 miles out of Mount Vernon.

Thunderstorm Wind, Rockcastle

When
July 29, 2:04 PM EST
Where
Rockcastle County, 1.62 mi SW of Orlando
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.352, -84.289

Multiple reports were received of a tree blown down onto Big Cave Road (KY-1004), about a mile and a half outside of Mount Vernon.

Thunderstorm Wind, Perry

When
July 29, 2:10 PM EST
Where
Perry County, 1.59 mi SSE of Butterfly
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.259, -83.268

A tree was blown down onto Coal Harbor Lane near the community of Typo.

Thunderstorm Wind, Perry

When
July 29, 2:10 PM EST
Where
Perry County, 2.02 mi SSE of Yerkes
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.252, -83.311

Powerlines were blown down at the 2300 block of Big Willard Road near the community of Busy.

Thunderstorm Wind, Perry

When
July 29, 2:13 PM EST
Where
Perry County, 0.77 mi W of Bonnyman
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.300, -83.244

A tree was blown down in the 4300 block of KY-15 in the Bonnyman community.

Thunderstorm Wind, Perry

When
July 29, 2:13 PM EST
Where
Perry County, 0.27 mi NNW of Browns Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.233, -83.233

Power lines were blown down along Browns Fork Road just southwest of Hazard.

Thunderstorm Wind, Perry

When
July 29, 2:14 PM EST
Where
Perry County, 0.47 mi W of Lothair
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.250, -83.189

Powerlines were blown down near the intersection of Oakhurst Avenue and Brown Street in Hazard.

Thunderstorm Wind, Perry

When
July 29, 2:15 PM EST
Where
Perry County, 1.62 mi ESE of Avawam
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.213, -83.252

Powerlines were blown down along Whitaker Fork Road near the community of Avawam.

Thunderstorm Wind, Perry

When
July 29, 2:18 PM EST
Where
Perry County, 0.43 mi ESE of Blue Diamond
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.297, -83.213

An off-duty NWS employee estimated winds of 60mph in Hazard as the storm passed through.

Thunderstorm Wind, Perry

When
July 29, 2:18 PM EST
Where
Perry County, 0.46 mi SW of Lothair
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.246, -83.187

A social media report showed damage of a metal awning on a business near the 300 block of Main Street in Hazard.

Thunderstorm Wind, Leslie

When
July 29, 2:22 PM EST
Where
Leslie County, 1.21 mi NNE of Rockhouse
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.147, -83.425

A power pole was split by a fallen tree along US-421 near mile marker 26.

Thunderstorm Wind, Leslie

When
July 29, 2:26 PM EST
Where
Leslie County, 1.17 mi SE of Dryhill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.208, -83.356

A beech tree was blown down onto a powerline, blocking both lanes of traffic on Dry Hill Road near the Dryhill community.

Thunderstorm Wind, Leslie

When
July 29, 2:31 PM EST
Where
Leslie County, 1.28 mi WSW of Thousandsticks
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.170, -83.440

A tree was blown down and blocking one lane of Davidson Fork Road.

Thunderstorm Wind, Knott

When
July 29, 2:35 PM EST
Where
Knott County, 1.01 mi WSW of Ivis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.315, -82.947

KYTC District 12 reported that KY-160 near the intersection with KY-899 was closed due to a tree that fell onto power and telephone lines.

Thunderstorm Wind, Leslie

When
July 29, 2:45 PM EST
Where
Leslie County, 0.27 mi SE of Asher
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.047, -83.397

A tree was blown down and blocking 1 lane of US-421 around mile marker 11 in the community of Asher.

Thunderstorm Wind, Letcher

When
July 29, 2:49 PM EST
Where
Letcher County, 1.24 mi NE of Polly
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
37.212, -82.803

WXKQ relayed a social media report showing a large tree down on the Camp Branch side of Thorton (Thorton Road) in the vicinity of Tim Hall Timber Trucking.

Thunderstorm Wind, Harlan

When
July 29, 3:04 PM EST
Where
Harlan County, 0.76 mi WNW of Rosspoint
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Amateur Radio
Coordinates
36.885, -83.292

HAM operator reported a downed tree on KY-413 which lead to a power outage in the Rosspoint area of Baxter.

Thunderstorm Wind, Harlan

When
July 29, 3:09 PM EST
Where
Harlan County, 0.46 mi SSW of Keith
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Crop damage
$3,000
Reported by
911 Call Center
Coordinates
36.844, -83.372

Several trees were blown down onto powerlines in the Holiday Acres Trailer Park near the community of Loyall.

Thunderstorm Wind, Harlan

When
July 29, 3:12 PM EST
Where
Harlan County, 0.32 mi NNW of Elcomb
Measured
50 kt (58 mph) estimated gust
Crop damage
$500
Reported by
Public
Coordinates
36.824, -83.332

Pictures on social media show several large limbs down in a yard along Baker Street in the community of Elcomb, just outside of Harlan.

Thunderstorm Wind, Harlan

When
July 29, 3:16 PM EST
Where
Harlan County, 0.37 mi SE of Lenarue
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
911 Call Center
Coordinates
36.796, -83.265

Trees were blown down into powerlines along KY-3001 in front of the Harlan County Country Club.

Thunderstorm Wind, Bell

When
July 29, 3:26 PM EST
Where
Bell County, 1.17 mi W of Miracle
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
36.752, -83.601

Radio station WRIL reported a snapped power pole on KY-987 near the intersection of Baker Hill Road (close to Community Harvest Tabernacle). In addition, the KSP post in Harlan also reported a tree had blown down onto KY-987 in the same vicinity, blocking both lanes.

Thunderstorm Wind, Pulaski

When
July 29, 3:27 PM EST
Where
Pulaski County, 0.94 mi SE of Meece
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.019, -84.490

Dispatch reported a tree down and onto powerlines along KY-1643 near the community of Meece.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124658, 1124848, 1124850, 1124670, 1124677, 1124726, 1124734, 1124741, 1124743, 1124744, 1124745, 1124747, 1124750, 1124754, 1124755, 1124837, 1124840, 1124838, 1124753, 1124841, 1124842, 1124844, 1124846, 1124854, 1124678.